Utah, 2010

Winter Storm in Utah, December 14 to 15, 2010

December 14 to 15, 2010 · NWS SLC · 1 event in 1 county or zone

A fast-moving winter storm system brought heavy snowfall to the mountains of northern Utah.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A fast-moving winter storm system brought heavy snowfall to the mountains of northern Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Dec 14, 10:01 AM MST, 1 hour 59 minutes earlier.

Area forecast discussion, Dec 14, 10:01 AM MST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1001 AM MST TUE DEC 14 2010

.SYNOPSIS...A COLD FRONT WILL MOVE THROUGH THE AREA TONIGHT AND
WEDNESDAY. A COOL DRY AIRMASS WILL BE OVER THE AREA LATE
WEDNESDAY THROUGH EARLY FRIDAY. A MILD AND WET SOUTHWEST FLOW WILL
DEVELOP LATE FRIDAY AND CONTINUE THROUGH THE WEEKEND.

&&

.DISCUSSION...COLD FRONT AT 16Z LOCATED JUST WEST OF BOI. LATEST
12Z NAM BUFR SOUNDINGS INDICATE SURFACE WIND SHIFT WITH THIS FRONT
AT SLC AT 06Z. 12Z GFS BUFR SOUNDING INDICATES FRONT ABOUT AN HOUR
OR SO LATER.

PREFRONTAL PRECIP LIKELY TO DEVELOP LATE THIS AFTERNOON NEAR THE
IDAHO BORDER AND POSSIBLY AS FAR SOUTH AS OGDEN. EXPECT PREFRONTAL
RAIN WILL SPREAD SOUTH THROUGH THE WASATCH FRONT IN THE HOURS
BEFORE FRONTAL PASSAGE.

SNOW LEVELS WILL BEGIN AROUND 7K AND SLOWLY FALL TO VALLEY FLOORS
WITH CHANGEOVER AT OGDEN AROUND 08Z AND AROUND 09Z FOR SLC. PLAN
TO DISCUSS POTENTIAL FOR SNOW ACCUMULATION ON ROAD SURFACES WITH
UDOT LATER THIS MORNING...BUT MODELS SUGGEST A FEW HOURS OF RAIN
AT LOWEST ELEVATIONS BEFORE CHANGEOVER.

PRECIP ENDS QUICKLY WED MORNING OVER THE NORTH AS MODELS INDICATE
LITTLE IN THE WAY OF DEEP INSTABILITY.

LATEST RUNS SUGGEST A QUICK EVENT WITH SNOW AMOUNTS IN THE
NORTHERN MOUNTAINS GETTING NEAR WARNING LEVELS. CURRENT FORECASTS
MAY NEED TO BE ADJUSTED TO PUT MORE OF THE PRECIP OVERNIGHT AND
LESS DURING THE DAY WED...AND PERHAPS A TAD LOWER TOTAL
ACCUMULATIONS WITH TOTAL SNOW WATER EQUIVALENTS OF .8 TO 1.2 LIKELY.

OVER SOUTHERN UTAH PRECIP WILL START BEFORE SUNRISE WED AND
CONTINUE THROUGH MUCH OF THE DAY...BUT WITH ACCUMULATIONS
DIMINISHING FURTHER SOUTH. SIGNIFICANT SHADOWING DUE TO OROGRAPHIC
DOWNSLOPE ON THE EAST SIDE OF THE WASATCH PLATEAU AND IN THE UINTA
BASIN WITH VERY LITTLE PRECIP EXPECTED IN THESE AREAS.

CONTINUED COOL BUT DRY THU AND MOST OF FRIDAY BEFORE MILD AND
MOIST SOUTHWEST FLOW DEVELOPS OVER THE WEEKEND.

NO CHANGES TO CURRENT FORECASTS AT THIS TIME.

&&

.AVIATION...SOUTH WINDS ARE EXPECTED TO PREVAIL AT THE KSLC TERMINAL
THROUGH TODAY...WITH ONLY A 20 PERCENT CHANCE OF A SWITCH TO LIGHT
NORTHWEST WINDS IN THE 21Z-02Z WINDOW. AN APPROACHING COLD FRONT
WILL ALLOW CIG TRENDS TO LOWER RAPIDLY THIS AFTERNOON...FALLING
BELOW 6000FT AGL BETWEEN 23-01Z THIS EVENING. TIMING OF COLD FRONTAL
PASSAGE AND A SWITCH TO NORTHWEST WINDS TONIGHT LOOKS MOST LIKELY
BETWEEN 06-07Z WITH MVFR RAIN DEVELOPING FOR A FEW HOURS...THIS
BEFORE A BRIEF TRANSITION TO MVFR/IFR SNOW IN THE 08-13Z TIMEFRAME.
SLUSHY ACCUMULATIONS UP TO 1" ARE POSSIBLE ON UNTREATED SURFACES
DURING THAT TIME.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER STORM WARNING FROM 3 PM THIS AFTERNOON TO 11 AM MST
     WEDNESDAY FOR UTZ007>009.

WY...WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO 11 AM MST
     WEDNESDAY FOR WYZ021.

&&

PUBLIC...DUNN
AVIATION...MERRILL

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Dec 14, 4:53 AM MST, 7 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
453 AM MST TUE DEC 14 2010

UTZ001>016-019>021-517-518-WYZ021-151300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
453 AM MST TUE DEC 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND FAR SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A PACIFIC STORM WILL START TO MOVE INTO THE OUTLOOK AREA THIS
AFTERNOON BRINGING RAIN AND HIGH ELEVATION SNOW TO THE NORTH.
THE COLD FRONT WILL CROSS THE NORTHERN PORTIONS OF THE AREA
TONIGHT.

THIS FRONT WILL BRING SIGNIFICANT SNOWFALL TO THE HIGHER
ELEVATIONS OF THE NORTHERN OUTLOOK AREA THIS AFTERNOON THROUGH
TONIGHT.

RAIN IN THE NORTHERN VALLEYS THIS AFTERNOON WILL START TO MIX WITH
SNOW LATE IN THE EVENING THEN CHANGE TO ALL SNOW BEHIND THE FRONT
LATE TONIGHT.

ACCUMULATING SNOWFALL WILL IMPACT TRAVEL OVER THE NORTHERN UTAH
MOUNTAINS AND SOUTHWEST WYOMING TONIGHT AND ACROSS MOST OF THE
NORTHERN OUTLOOK AREA...INCLUDING THE WASATCH FRONT VALLEYS...
LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ACCUMULATING SNOWFALL WILL SIGNIFICANTLY IMPACT THE WEDNESDAY
MORNING COMMUTE ALONG THE WASATCH FRONT...THE WASATCH BACK...IN
THE CACHE VALLEY...AND OVER THE WASATCH MOUNTAINS. MOTORISTS SHOULD
ALLOW PLENTY EXTRA TIME FOR TRAVEL.

THE COLD FRONT WILL WEAKEN AS IT CROSSES SOUTHERN UTAH
WEDNESDAY AFTERNOON BUT IT WILL PRODUCE AREAS OF VALLEY RAIN AND
SNOW AND MOUNTAIN SNOW. THIS WILL PERSIST ACROSS FAR SOUTHERN
PORTIONS OF THE OUTLOOK AREA WEDNESDAY NIGHT INTO THURSDAY.

A STRONG...MOIST AND RELATIVELY MILD STORM SYSTEM IS FORECAST TO
AFFECT THE ENTIRE OUTLOOK AREA FRIDAY NIGHT THROUGH SUNDAY...
BRINGING WIDESPREAD VALLEY RAIN AND SNOW AND MOUNTAIN SNOW.

ANOTHER MOIST BUT MILD STORM IS EXPECTED MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Wasatch Mountains I-80 North

When
December 14, 12:00 PM MST to December 15, 4:00 AM MST
Where
Wasatch Mountains I-80 North forecast zone
Reported by
SNOTEL

The Ben Lomond Peak SNOTEL recorded 1.60 inches of liquid equivalent precipitation, or approximately 21 inches of new snow based on snow ratios at similar elevations.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2010Every state in 2010This day in weather historyWarnings in Utah, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 274457.